People

Professor Peter Higgins

Professor
Department of Mathematical Sciences
Professor Peter Higgins
  • Email

  • Telephone

    +44 (0) 1206 873019

  • Location

    STEM 5.41, Colchester Campus

Profile

Biography

I was born in Australia in 1956 and together with my English wife, Theresa, our son and three daughters we have lived in Colchester since 1990. I was promoted to Professor in 2000 and was Head of the Dept of Mathematical Sciences from January 2005 until December 2010. I served as a Colchester Borough Councillor from 2002-16. My research is in algebraic semigroups which is the algebraic type that arises, quite literally, from the stringing together of words and the composition of functions. The former gives rise to connections with the theory of computing and automata while the latter leads to abstract algebra and sometimes to combinatorial problems, that is to say questions concerning counting and enumeration. Like most mathematicians, I try to maintain a wider interest in things mathematical. I have published over 60 research papers and nine books, the first of which was a specialist research monograph, 'Techniques of Semigroup Theory', which has 455 citations in the literature (Google Scholar). I have six popular science books with Oxford University Press. The first three were, 'Mathematics for the Curious', Mathematics for the Imagination', and 'Nets, Puzzles and Postmen, an exploration of mathematical connections', (in hardback and paperback). I was invited to write two volumes in the Very Short Introduction series, they being 'Numbers', and 'Algebra'. In 2017 OUP published 'Professor Higgins's Problem Book'. My work has been translated into Italian, Spanish, Ukrainian, Chinese, Japanese and Arabic. With Copernicus Press I have the hardback, 'Number Story, from Counting to Cryptography' now translated into Korean. In 2005 I invented 'Circular Sudoku', which now appears in magazines, newspapers and books around the world and also as a handheld computer game and an iPod Ap. The 'Official Book of Circular Sudoku' was published in 2006 by Plume Press in the States and now has translations in Japanese and Russian. In 2011 I was invited to become a Fellow of the Institute of Mathematics and its Applications (F.I.M.A.) In 2013 I was awarded the Premio Peano Prize for the best book on mathematics written in Italian for the translation of 'Nets, Puzzles and Postmen' entitled La matematica dei social network'. To keep up-to-date with my mathematical activities, see my Web page: http://www.professorpeterhiggins.com/ As of February 2019 I have 1414 citations in Google Scholar with a h-index of 18 and an i-10 index of 33. Four of my papers which have been cited over 50 times in the literature. Previous PhD students: 1999. Paula Catarino, (Lecturer University of Tras-os Montes, Portugal) - 'The monoid of orientation-preserving mappings on a chain', external examiner Prof. J.M. Howie (St. Andrews). 1999. Alexei Vernitski (from Ekaterinburg, Russia, Lecturer, DMS) - 'Classes of abstract semigroups closed under the formation of subsemigroups and finitary direct products', external examiner, Prof. J.M. Howie (St. Andrews). 2004 Chris Saker (Senior Lecturer, Essex), 'Unavoidable Sets and Aperiodic Unavoidable Sets', External Examiner, Dr Mark Lawson (Bangor) 2011, Imtiaz Ahmad, 'Bandwidth labellings of graphs and their associated semigroups', external examiner, Dr Robert Gray (Lisbon). 2014 Suhear Alwan 'Languages that require full scanning of words to determine membership' external examiner Prof Mark Lawson (Heriot-Watt) Research interests: Linked with the School of Computer Science and Electronic Engineering in previous REF cycle An editor of the international journal Communications in Algebra (1999 - 2004).

Qualifications

  • B.A. (ANU. Canberra, 1976), BSc (First Class, University of Tasmania, 1980), PhD, (Monash University, Melbourne, 1983).

  • Fellow of the Institute of Mathematics and its Applications, (2011 - )

Appointments

University of Essex

  • Head of Dept, Mathematical Sciences, University of Essex (1/1/2005 - 31/12/2010)

  • Senate member, Mathematics/Mathematical Sciences, University of Essex (1/9/1999 - 31/12/2010)

Research and professional activities

Research interests

Algebraic Semigroups (primary)

Formal Language Theory, Combinatorics and Graph Theory (secondary)

Conferences and presentations

The map numbering problem, IEEE transactions, Proc CEEC 2010, 2nd Computer Science and Electronic Engineering Conference, joint with I. Ahmad. Winner of Prize for Best Paper.

2010

Deciding some embeddability problems for semigroups of mappings, (joint with D.H. Fremlin), Proc. Braga Semigroups Conference, World Scientific, 87-95 (2000).

2000

'Pseudovarieties generated by classes of transformation semigroups', Proc. St. Petersburgh Semigroup Conference Russian State Hydrometeorological Inst., 85-94 (1999).

1999

'The Converse of Lallement's Lemma', Proc. St. Andrews Semigroups Conference, World Scientific, 78-86, (1998).

1998

'On Special amalgamation Bases', (joint with Kunitaka Shoji, Shimane University, Japan). Proc. St. Andrews Semigroups Conference, World Scientific, 87-97, (1998).

1998

'On eventually regular semigroups', in J.M. Howie et al. (eds.), 170-189, Semigroups with Applications, (Oberwolfach Conference) World Scientific, Singapore, 1992.

1992

'Combinatorial Aspects of Semigroups of Order-preserving and Decreasing Functions', 103-110, Proceedings of the Milano International Conference on Semigroups, June 1992, World Scientific Publishers, 1993.

1992

'Random products in semigroups of mappings', in J. Almeida et al. (eds.), 89-100, Lattices, Semigroups and Universa Algebra, Plenum Press, New York, 1990.

1990

'Semigroup epimorphisms', in P.R. Jones et al. (eds.), Proceedings of the Marquette Conference on Semigroups, 51-64, September 1984.

1984

Papers in Proceedings of International Conferences

Teaching and supervision

Previous supervision

Suhear Saady Alwan Alwan
Suhear Saady Alwan Alwan
Thesis title: Languages That Require Full Scanning of Words to Determine Membership
Degree subject: Mathematics
Degree type: Doctor of Philosophy
Awarded date: 1/4/2014
Muhammad Younas Khan
Muhammad Younas Khan
Thesis title: Topics in Semigroup Theory
Degree subject: Mathematics
Degree type: Master of Science (by Dissertation)
Awarded date: 27/4/2012

Publications

Journal articles (58)

Higgins, PM., Embedding in a finite 2-generator semigroup. Glasgow Mathematical Journal. 59, 1-

Higgins, PM. and Jackson, M., Algebras defined by equations

Higgins, PM., (2019). Involution matchings, the semigroup of orientation-preserving and orientation-reversing mappings, and inverse covers of the full transformation semigroup. Semigroup Forum. 98 (3), 669-689

Higgins, PM. and Alwan, S., (2017). Languages with membership determined by single letter factors. Theoretical Computer Science. 680, 15-24

Higgins, PM., (2017). THE JOY OF QUIZ. TLS-THE TIMES LITERARY SUPPLEMENT (5966), 29-29

Higgins, PM., (2017). THE GCHQ PUZZLE BOOK. TLS-THE TIMES LITERARY SUPPLEMENT (5966), 29-29

Higgins, PM., (2017). CAN YOU SOLVE MY PROBLEMS? A casebook of ingenious, perplexing and totally satisfying puzzles. TLS-THE TIMES LITERARY SUPPLEMENT (5966), 29-29

Higgins, PM., (2017). Orthodox semigroups and permutation matchings. Semigroup Forum. 94 (1), 167-175

Higgins, PM., (2017). Embedding in a Finite 2-Generator Semigroup. Glasgow Mathematical Journal. 59 (01), 61-75

Higgins, PM., (2016). THE PERFECT BET How science and maths are taking the luck out of gambling. TLS-THE TIMES LITERARY SUPPLEMENT (5923), 30-30

Catarino, P., Higgins, PM. and Levi, I., (2015). On inverse subsemigroups of the semigroup of orientation-preserving or orientation-reversing transformations. Algebra and Discrete Mathematics. 19 (2), 162-171

Ahmad, I. and Higgins, PM., (2015). On the bandwidth of Mobius graphs. Bulletin of the Iranian Mathematical Society. 41 (3), 545-550

Higgins, PM., (2014). Permutations of a semigroup that map to inverses. Semigroup Forum. 89 (1), 169-182

Higgins, PM. and Alwan, S., (2013). Languages that require full scanning of words to determine membership. Journal of Automata Languages and Combinatorics. 18 (2), 71-96

Higgins, PM., (2012). Burrows–Wheeler transformations and de Bruijn words. Theoretical Computer Science. 457, 128-136

Higgins, PM., (2012). The product of the idempotents and an $\mathcal{H}$ -class of the finite full transformation semigroup. Semigroup Forum. 84 (2), 203-215

Higgins, PM., (2011). The Length Of Short Words In Unavoidable Sets. International Journal of Algebra and Computation. 21 (06), 951-960

HIGGINS, PETERM., (2011). THE LENGTH OF SHORT WORDS IN UNAVOIDABLE SETS. International Journal of Algebra and Computation. 21 (06), 951-960

Descalço, L. and Higgins, PM., (2010). Generalized Green'S Equivalences on the Subsemigroups of the Bicyclic Monoid. Communications in Algebra. 38 (12), 4597-4612

HIGGINS, PETERM., (2006). THE SEMIGROUP OF CONJUGATES OF A WORD. International Journal of Algebra and Computation. 16 (06), 1015-1029

Higgins, PM. and Saker, CJ., (2006). Unavoidable sets. Theoretical Computer Science. 359 (1-3), 231-238

HIGGINS, PM., MITCHELL, JD., MORAYNE, M. and RUŠKUC, N., (2006). RANK PROPERTIES OF ENDOMORPHISMS OF INFINITE PARTIALLY ORDERED SETS. Bulletin of the London Mathematical Society. 38 (02), 177-191

Higgins, PM., Howie, JM., Mitchell, JD. and Ruškuc, N., (2003). COUNTABLE VERSUS UNCOUNTABLE RANKS IN INFINITE SEMIGROUPS OF TRANSFORMATIONS AND RELATIONS. Proceedings of the Edinburgh Mathematical Society. 46 (3), 531-544

HIGGINS, PM., MITCHELL, JD. and RUŠKUC, N., (2003). GENERATING THE FULL TRANSFORMATION SEMIGROUP USING ORDER PRESERVING MAPPINGS. Glasgow Mathematical Journal. 45 (3), 557-566

Higgins, PM., Howie, JM. and Ruškuc, N., (2003). Set products in transformation semigroups. Proceedings of the Royal Society of Edinburgh: Section A Mathematics. 133 (5), 1121-1135

Saker, CJ. and Higgins, PM., (2002). Unavoidable Sets of Words of Uniform Length. Information and Computation. 173 (2), 222-226

CATARINO, PM. and HIGGINS, PM., (2002). THE PSEUDOVARIETY GENERATED BY ALL SEMIGROUPS OF ORIENTATION-PRESERVING TRANSFORMATIONS ON A FINITE CYCLE. International Journal of Algebra and Computation. 12 (03), 387-405

ALMEIDA, J., HIGGINS, PM. and VOLKOV, MV., (2001). THE GAP BETWEEN PARTIAL AND FULL: AN ADDENDUM. International Journal of Algebra and Computation. 11 (01), 131-135

Higgins, PM. and Margolis, SW., (2000). Finite aperiodic semigroups with commuting idempotents and generalizations. Israel Journal of Mathematics. 116 (1), 367-380

HIGGINS, PETERM., (2000). A NEW PROOF OF SCHUTZENBERGER'S THEOREM. International Journal of Algebra and Computation. 10 (02), 217-220

Higgins, PMCPM., (1999). The monoid of orientation-preserving mappings on a chain. Semigroup Forum. 58 (2), 190-206

Higgins, PM., Howie, JM. and Ruškuc, N., (1998). Generators and factorisations of transformation semigroups. Proceedings of the Royal Society of Edinburgh: Section A Mathematics. 128 (6), 1355-1369

Higgins, PM., Howie, JM. and Ruškuc, N., (1998). Generators and factorisations of transformation semigroups. Royal Society of Edinburgh - Proceedings A. 128 (6), 1355-1369

Howie, JM., Ruškuc, N. and Higgins, PM., (1998). On relative ranks of full transformation semigroups. Communications in Algebra. 26 (3), 733-748

Higgins, PM., (1997). A proof of Simon's theorem on piecewise testable languages. Theoretical Computer Science. 178 (1-2), 257-264

Almeida, J. and Higgins, PM., (1997). Monoids Respectingn-Chains of Intervals. Journal of Algebra. 187 (1), 183-202

Higgins, PM., (1996). Epis from locally inverse semigroups are onto. Semigroup Forum. 52 (1), 49-53

Higgins, PM., (1995). Embedding semigroups in semibands of depth two. Semigroup Forum. 51 (1), 395-396

Higgins, PM., (1994). The Mitsch order on a semigroup. Semigroup Forum. 49 (1), 261-266

Higgins, PM., (1994). Idempotent depth in semigroups of order-preserving mappings. Proceedings of the Royal Society of Edinburgh: Section A Mathematics. 124 (05), 1045-1058

Higgins, PM., (1993). A Class of Eventually Regular Semigroups Determined by Pseudo-Random Sets. Journal of the London Mathematical Society. s2-48 (1), 87-102

Higgins, PM., (1993). Combinatorial results for semigroups of order-preserving mappings. Mathematical Proceedings of the Cambridge Philosophical Society. 113 (02), 281-281

Higgins, P., (1990). A short proof of Isbell’s zigzag theorem. Pacific Journal of Mathematics. 144 (1), 47-50

Higgins, PM., (1990). An algebraic proof that pseudovarieties are defined by pseudoidentities. Algebra Universalis. 27 (4), 597-599

Higgins, PM., (1990). Embedding in bisimple semigroups. Semigroup Forum. 40 (1), 105-107

Brown, B. and Higgins, PM., (1988). Finite full transformation semigroups as collections of random functions. Glasgow Mathematical Journal. 30 (02), 203-203

Higgins, PM., (1988). Digraphs and the semigroup of all functions on a finite set. Glasgow Mathematical Journal. 30 (01), 41-41

Higgins, PM., (1988). The range order of a product of i transformations from a finite full transformation semigroup. Semigroup Forum. 37 (1), 31-36

Higgins, PM., (1986). Completely semisimple semigroups and epimorphisms. Proceedings of the American Mathematical Society. 96 (3), 387-387

Higgins, PM., (1986). Dense subsets of some common classes of semigroup. Semigroup Forum. 34 (1), 5-19

Higgins, PM., (1985). Epimorphisms, dominions and semigroups. Algebra Universalis. 21 (2-3), 225-233

Higgins, PM., (1985). A new determination of the permutation identities which ensure that a semigroup variety is finitely based. Journal of Pure and Applied Algebra. 38 (1), 65-69

Higgins, PM., (1984). Saturated and epimorphically closed varieties of semigroups. Journal of the Australian Mathematical Society. 36 (02), 153-153

Higgins, PM., (1984). Epimorphisms, permutation identities and finite semigroups. Semigroup Forum. 29 (1), 87-97

Higgins, PM., (1983). A semigroup with an epimorphically embedded subband. Bulletin of the Australian Mathematical Society. 27 (02), 231-231

Higgins, PM., (1983). The varieties of commutative semigroups for which epis are onto. Proceedings of the Royal Society of Edinburgh: Section A Mathematics. 94 (1-2), 1-7

Higgins, PM., (1983). The determination of all varieties consisting of absolutely closed semigroups. Proceedings of the American Mathematical Society. 87 (3), 419-419

Higgins, PM., (1981). Epis are onto for generalised inverse semigroups. Semigroup Forum. 23 (1), 255-259

Books (3)

Higgins, PM., (2017). Professor Higgins's Problem Collection. Oxford University Press. 0198755473. 9780198755470

Higgins, PM., (2008). Nets, puzzles and postmen, an exploration of mathematical connections. Oxford University Press. 9780199218424

Higgins, PM., (2008). Number Story, from Counting to Cryptography. Copernicus Press, Springer-Verlag. 9781848000001

Conferences (2)

Higgins, PM., Howie, JM. and Ruškuc, N., (2003). Set products in transformation semigroups

Higgins, PM., (1996). Ramsey's theorem in algebraic semigroups

Contact

peteh@essex.ac.uk
+44 (0) 1206 873019

Location:

STEM 5.41, Colchester Campus